Alert archive / North Carolina / Beach Hazards Statements in 2022

Beach Hazards Statement 55, NWS Newport/Morehead City, NC

October 22, 2022Carteret County, Dare County, Hyde County, North Carolina

NWS Newport/Morehead City, NC issued this beach hazards statement at Oct 22, 2022, 8:11 PM EDT for Carteret County, Dare County, Hyde County, North Carolina. It took effect at Oct 23, 2022, 8:00 AM EDT. It was in force for 12 hr.

The area

The counties it named.

The facts

Issued
Oct 22, 2022, 8:11 PM EDT (00:11 UTC)
In effect from
Oct 23, 2022, 8:00 AM EDT
Expired
Oct 23, 2022, 8:00 PM EDT
In force
12 hr
Issued by
NWS Newport/Morehead City, NC

Counties Carteret County, NC, Dare County, NC, Hyde County, NC

The radar

The Morehead City radar (KMHX), 92 km from the middle of the area, began a volume at 00:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Newport, NC (KMHX), launched 00:00Z, 0.2 hours before the alert went out and 92 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Newport, NC at 00:00Z on 2022-10-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Newport, NC at 00:00Z on 2022-10-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -22 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1418 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
-22 m²/s²
0-3 km storm-relative helicity
62 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

082 
WHUS42 KMHX 230011
CFWMHX

Coastal Hazard Message
National Weather Service Newport/Morehead City NC
811 PM EDT Sat Oct 22 2022

NCZ205-231215-
/O.EXP.KMHX.BH.S.0054.000000T0000Z-221023T0000Z/
/O.NEW.KMHX.BH.S.0055.221023T1200Z-221024T0000Z/
Hatteras Island-
811 PM EDT Sat Oct 22 2022

...BEACH HAZARDS STATEMENT IN EFFECT FROM 8 AM EDT SUNDAY THROUGH
SUNDAY EVENING...

* WHAT...Dangerous rip currents and strong longshore currents in 
  the surf zone.

* WHERE...Dangerous rip currents North of Cape Hatteras. Longshore
  current for all Hatteras Island beaches.

* WHEN...From 8 AM EDT Sunday through Sunday evening.

* IMPACTS...Rip currents can sweep even the best swimmers away 
  from shore into deeper water. Strong longshore currents will 
  create dangerous swimming conditions.

* ADDITIONAL DETAILS...The most likely time for strong rip
  currents to occur is a couple hours either side of low tide,
  which will occur around 1230 PM Sunday.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Life-threatening rip currents. If caught in a rip current, remain
calm. Swim in a direction following the shoreline. If tired,
float or tread water until out of the rip current. If unable to
escape, face the shore and call or wave for help. 

Strong longshore currents can sweep swimmers and surfers into rip
currents, piers, jetties and other hazardous areas. In many
cases, the longshore current is strong enough to prevent swimmers
from being able to keep their feet on the bottom making it
difficult to return to shore.

&&

$$

NCZ196-204-231215-
/O.EXP.KMHX.BH.S.0054.000000T0000Z-221023T0000Z/
/O.NEW.KMHX.BH.S.0055.221023T1200Z-221024T0000Z/
East Carteret-Ocracoke Island-
811 PM EDT Sat Oct 22 2022

...BEACH HAZARDS STATEMENT IN EFFECT FROM 8 AM EDT SUNDAY THROUGH
SUNDAY EVENING...


* WHAT...Strong longshore currents in the surf zone.

* WHERE...Ocracoke Island and Core Banks beaches.

* WHEN...From 8 AM EDT Sunday through Sunday evening.

* IMPACTS...Strong longshore currents will create dangerous 
  swimming conditions.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Strong longshore currents can sweep swimmers and surfers into rip
currents, piers, jetties and other hazardous areas. In many
cases, the longshore current is strong enough to prevent swimmers
from being able to keep their feet on the bottom making it
difficult to return to shore.

&&

$$

NCZ203-231215-
/O.NEW.KMHX.BH.S.0055.221023T1200Z-221024T0000Z/
Northern Outer Banks-
811 PM EDT Sat Oct 22 2022

...BEACH HAZARDS STATEMENT IN EFFECT FROM 8 AM EDT SUNDAY THROUGH
SUNDAY EVENING...

* WHAT...Dangerous rip currents, large breaking waves expected, 
  and strong longshore currents in the surf zone.

* WHERE...Northern Outer Banks beaches.

* WHEN...From 8 AM EDT Sunday through Sunday evening.

* IMPACTS...Rip currents can sweep even the best swimmers away 
  from shore into deeper water. Dangerous shore break can throw 
  a swimmer or surfer head first into the bottom causing neck 
  and back injuries. Strong longshore currents will create 
  dangerous swimming conditions.

* ADDITIONAL DETAILS...The most likely time for strong rip
  currents to occur is a couple hours either side of low tide,
  which will occur around 1240 PM Sunday.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Life-threatening rip currents. If caught in a rip current, remain
calm. Swim in a direction following the shoreline. If tired,
float or tread water until out of the rip current. If unable to
escape, face the shore and call or wave for help.

Shore break occurs when waves break directly on the beach. It is
extremely important to protect your head and neck whenever you
are in breaking waves by keeping your hands in front of you at
all times.

Strong longshore currents can sweep swimmers and surfers into rip
currents, piers, jetties and other hazardous areas. In many
cases, the longshore current is strong enough to prevent swimmers
from being able to keep their feet on the bottom making it
difficult to return to shore.

&&

$$
1 follow-up statement
882 
WHUS42 KMHX 230806
CFWMHX

Coastal Hazard Message
National Weather Service Newport/Morehead City NC
406 AM EDT Sun Oct 23 2022

NCZ203-205-232015-
/O.CON.KMHX.BH.S.0055.221023T1200Z-221024T0000Z/
Northern Outer Banks-Hatteras Island-
406 AM EDT Sun Oct 23 2022

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT FROM 8 AM EDT THIS
MORNING THROUGH THIS EVENING...

* WHAT...Dangerous rip currents, large breaking waves expected, 
  and strong longshore currents in the surf zone.

* WHERE...The beaches north of Cape Hatteras.

* WHEN...From 8 AM EDT this morning through this evening.

* IMPACTS...Rip currents can sweep even the best swimmers away 
  from shore into deeper water. Dangerous shore break can throw 
  a swimmer or surfer head first into the bottom causing neck 
  and back injuries. Strong longshore currents will create 
  dangerous swimming conditions.

* ADDITIONAL DETAILS...The most likely time for strong rip
  currents to occur is a couple hours either side of low tide,
  which will occur around 12:30 PM.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Life-threatening rip currents. If caught in a rip current, remain
calm. Swim in a direction following the shoreline. If tired,
float or tread water until out of the rip current. If unable to
escape, face the shore and call or wave for help.

Shore break occurs when waves break directly on the beach. It is
extremely important to protect your head and neck whenever you
are in breaking waves by keeping your hands in front of you at
all times.

Strong longshore currents can sweep swimmers and surfers into rip
currents, piers, jetties and other hazardous areas. In many
cases, the longshore current is strong enough to prevent swimmers
from being able to keep their feet on the bottom making it
difficult to return to shore.

&&

$$

NCZ196-204-232015-
/O.CON.KMHX.BH.S.0055.221023T1200Z-221024T0000Z/
East Carteret-Ocracoke Island-
406 AM EDT Sun Oct 23 2022

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT FROM 8 AM EDT THIS
MORNING THROUGH THIS EVENING...

* WHAT...Strong longshore currents in the surf zone.

* WHERE...Beaches south of Cape Hatteras to Ocracoke Island and
  Core Banks.

* WHEN...From 8 AM EDT this morning through this evening.

* IMPACTS...Strong longshore currents will create dangerous 
  swimming conditions.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Strong longshore currents can sweep swimmers and surfers into rip
currents, piers, jetties and other hazardous areas. In many
cases, the longshore current is strong enough to prevent swimmers
from being able to keep their feet on the bottom making it
difficult to return to shore.

&&

$$

What forecasters said that day

The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Newport/Morehead City, NC wrote its last area forecast discussion before this beach hazards statement went out at Oct 22, 4:18 PM EDT, 3 hours 53 minutes earlier.

Area forecast discussion, Oct 22, 4:18 PM EDT, 3 hours 53 minutes before
Area Forecast Discussion
National Weather Service Newport/Morehead City NC
418 PM EDT Sat Oct 22 2022

.SYNOPSIS...
Weak low pressure develops off the coast this evening and
remains nearby through tomorrow, bringing unsettled weather
to the are. High pressure builds in from the west early next
week.

&&

.NEAR TERM /UNTIL 6 AM SUNDAY MORNING/...
As of 4 PM Sat...Stacked low pressure will slowly deepen off the
Southeast coast tonight. Deeper moisture transport will occur
locally, especially along the coast, with the combination of
increasing dynamic lift and moisture convergence bringing
scattered to widespread showers to coastal areas, but persistent
drier BL air limiting shower coverage inland with only some
isolated weak partially isentropic showers expected west of Hwy
17. Overcast skies will keep mild temps in place, especially
near the coast, with lows near normal inland.

&&

.SHORT TERM /6 AM SUNDAY MORNING THROUGH 6 PM SUNDAY/...
As of 4 PM Sat...Complex low remains just off the coast Sunday,
with strongest lift and moisture transport remaining near the
coast, where likely POP/widespread showers persist through the
day. PWAT values near or over 1.5 inches could bring some
moderate to heavy rainfall to the Outer and Inner Banks at
times, but total QPF only around 1-2 inches will mitigate any
localized flood threat. Drier air inland will continue to
inhibit the spread of rainfall inland, with many places west of
Hwy 17 likely remaining dry. Overcast skies and persistent NE to
N flow will keep temps several degrees below normal away from
the beaches, with weak CAD possibly keeping temps well below
normal for the inner Coastal Plain.

&&

.LONG TERM /SUNDAY NIGHT THROUGH SATURDAY/...
As of 315 PM Saturday...Coastal low impacts the area through
the weekend, bringing some unsettled weather into the region.
High pressure ridges back in from the north early next week
before a chance for some more unsettled weather returns mid to
late week.

Sunday Night through Monday and Tuesday...Broad mid-level
troughing lingers across the eastern seaboard, supported by a
dissipating offshore frontal boundary. Will see decreasing
shower activity Sunday night, then just a coastal shower or two
early next week, but sfc high pressure should be able to
prevail inland, keeping the forecast mostly dry. Aftn temps in
the low 70s Monday will warm nicely to the mid 70s by Tuesday.

Wednesday through Saturday...A mid level trough across the
southern Mississippi River Valley will lift poleward across
Appalachia Wednesday, pulling a weakening low pressure system
and cold front along with it across the eastern US. Could see a
few showers Wed and Thu as the cold front merges with our weak
offshore frontal boundary, but a lack of any robust forcing will
prevent anything high confidence or widespread. Brief southerly
flow ahead of the front Wed will warm temps back up into the
upper 70s to around 80 for aftn highs. Expect mostly upper 70s
Thu as the front washes out across the forecast area and mid to
upper 70s on Fri as a better ridging pattern builds in.

&&

.AVIATION /20Z SATURDAY THROUGH THURSDAY/...
SHORT TERM /through Sunday/...
As of 2 PM Sat...Mainly clear skies inland as the coastal trough
has shifted further offshore this afternoon. Stacked low
pressure will deepen off the Southeast coast this evening
through tomorrow, with dynamic lift and moistening occuring from
the top down through the rest of the afternoon and evening.
Cirrus currently along the coast will spread inland over the
next several hours, with low level moistening occurring from
south to north, with ceilings mainly remaining 3-6 kft through
the late night hours at the terminals. Then, through the early
morning hours, the low will move closer to the NC coast as
inland ridging weakens and sub-VFR ceilings overspread the area
from east to west. IFR ceilings expected to prevail through much
of Sunday for EWN, at least occasionally for PGV and OAJ, and
possible but least confident for ISO (furthest west). Breezy NE
winds prevail through the period.

LONG TERM /Sunday Night through Thursday/...
As of 2 PM Saturday...Coastal low remain nearby Sunday night,
keeping some showers and cloud coverage across the area. Could
see a few moments of sub-VFR conditions across the OBX airspace
through Sunday night with inland TAF sites potentially remaining
at VFR unless they see a heavier shower. Conditions will begin
to improve on Monday and into Tuesday, though coastal terminals
may have some lingering restrictions Monday morning. A few sct
showers may develop Wednesday, but no widespread impacts to
terminals expected.

&&

.MARINE...
SHORT TERM /Through Sunday/...
As of 4 PM Sat...Complex coast low offshore and persistent
ridging inland will keep breezy NE to N winds in place tonight
and Sunday. SCAs remain in effect for the combination of
hazardous winds and seas over the coastal waters, with gusts to
25 to 30 kt also justifying SCAs for the sounds and Alligator
River. The Neuse and Pamlico River areas are less certain, with
only occasional gusts to 25 kt expected tonight and tomorrow, so
have left them out of the SCA for the time being.

LONG TERM /Sunday Night through Thursday/...
As of 330 PM Saturday...Coastal low will depart northward late
Sunday into Monday, gradually allowing marine conditions to
drop below advisory criteria by Monday with a NNE wind around
10-15 kts and seas 3-5 ft, which will continue into Tuesday.
Winds turn more S/SErly Wednesday around 10 kts ahead of a weak
cold front with seas remaining 3-5 ft.

&&

.MHX WATCHES/WARNINGS/ADVISORIES...
NC...Beach Hazards Statement until 8 PM EDT this evening for NCZ196-
     204-205.
MARINE...Small Craft Advisory until 8 PM EDT Sunday for AMZ131-230-231.
     Small Craft Advisory until 10 PM EDT Sunday for AMZ135.
     Small Craft Advisory until 10 AM EDT Monday for AMZ150.
     Small Craft Advisory until 5 PM EDT Monday for AMZ152-154.
     Small Craft Advisory until 4 AM EDT Monday for AMZ156-158.

&&

SYNOPSIS...MHX
NEAR TERM...CB
SHORT TERM...CB
LONG TERM...CB/ML
AVIATION...CB/ML
MARINE...ML

Nearby

Beach Hazards Statements in North Carolina, 2022Every beach hazards statement in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.